Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Grand Rapids, MI

July 21, 1998Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 1998, 6:57 PM EDT for Allegan County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 6:57 PM EDT (22:57 UTC)
Expired
Jul 21, 1998, 7:30 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS1 KGRR 212258 RRA
SVRGRR
MIC005-212330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ALLEGAN MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTSEGO               AROUND 700 PM EDT
  PLAINWELL            AROUND 705 PM EDT
  MARTIN               AROUND 705 PM EDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MWH/GTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:30 PM EDT, 19 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 11:30 PM EDT, 19 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT MON JUL 20 1998

AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES
TO WEAKEN.  SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH
AT SAME TIME.  STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION
THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT.

WDM

In the hours before

Special weather statement, Jul 21, 6:25 PM EDT, 32 minutes before
MIZ043>046-050>052-056-057-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
MUSKEGON    NEWAYGO    OCEANA

IN CENTRAL LOWER MICHIGAN:
GRATIOT    ISABELLA    MECOSTA   MONTCALM

IN SOUTHWEST LOWER MICHIGAN:
KENT    OTTAWA

THE WATCH HAS BEEN CANCELLED FOR PORTIONS OF WEST CENTRAL AND
CENTRAL LOWER MICHIGAN...BUT REMAINS IN EFFECT GENERALLY SOUTH OF A
ST. JOHNS TO HOLLAND LINE UNTIL 900 PM EDT.

AT 625 PM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORMS THAT MOVED THROUGH MUCH OF SOUTHWEST LOWER MICHIGAN
HAD RACED EAST TOWARD THE DETROIT METROPOLITAN AREA. SCATTERED
THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST LOWER MICHIGAN...BUT
WERE NOT SEVERE AT THIS TIME. ONCE AGAIN...THE WATCH CONTINUES FOR
SOUTH CENTRAL AND SOUTHWEST LOWER MICHIGAN...GENERALLY SOUTH OF A
ST. JOHNS TO HOLLAND LINE UNTIL 900 PM.

DUKESHERER
Special weather statement, Jul 21, 6:25 PM EDT, 32 minutes before
MIZ043>046-050>052-056-057-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
MUSKEGON    NEWAYGO    OCEANA

IN CENTRAL LOWER MICHIGAN:
GRATIOT    ISABELLA    MECOSTA   MONTCALM

IN SOUTHWEST LOWER MICHIGAN:
KENT    OTTAWA

THE WATCH HAS BEEN CANCELLED FOR PORTIONS OF WEST CENTRAL AND
CENTRAL LOWER MICHIGAN...BUT REMAINS IN EFFECT GENERALLY SOUTH OF A
ST. JOHNS TO HOLLAND LINE UNTIL 900 PM EDT.

AT 625 PM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORMS THAT MOVED THROUGH MUCH OF SOUTHWEST LOWER MICHIGAN
HAD RACED EAST TOWARD THE DETROIT METROPOLITAN AREA. SCATTERED
THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST LOWER MICHIGAN...BUT
WERE NOT SEVERE AT THIS TIME. ONCE AGAIN...THE WATCH CONTINUES FOR
SOUTH CENTRAL AND SOUTHWEST LOWER MICHIGAN...GENERALLY SOUTH OF A
ST. JOHNS TO HOLLAND LINE UNTIL 900 PM.

DUKESHERER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren61 min
Jul 20, 10:24 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo46 min
Jul 20, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun48 min
Jul 21, 3:19 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa46 min
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningGRRKent46 min
Jul 21, 6:00 AM EDTSevere Thunderstorm WarningGRROsceola50 min
Jul 21, 7:09 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson46 min
Jul 21, 7:15 AM EDTTornado WarningGRRJackson50 min
Jul 21, 3:54 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningGRRAllegan65 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo65 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry62 min
Jul 21, 4:39 PM EDTSevere Thunderstorm WarningGRREaton66 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jul 21, 5:07 PM EDTSevere Thunderstorm WarningGRRJackson63 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Jul 21, 5:24 PM EDTSevere Thunderstorm WarningGRRClinton51 min
Jul 21, 5:35 PM EDTSevere Thunderstorm WarningGRRIngham50 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningGRRVan Buren33 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.